Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Northern Indiana

June 13, 2001Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2001, 5:26 PM EST for Allen County, Indiana. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 5:26 PM EST (22:26 UTC)
Expired
Jun 13, 2001, 6:20 PM EST
In force
54 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:35 PM ESTHail 0.75Woodburn, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 132228
SVRFWA
INC003-132320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EST WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 620 PM EST

* AT 526 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 5 MILES EAST OF NEW HAVEN...MOVING  NORTHEAST AT 
20 MPH.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

GOLFBALL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM 
WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4095 8532 4097 8485 4126 8483 4126 8534

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 13, 2:57 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EST WED JUN 13 2001

LATEST SFC ANALYSIS SHOWS LOW OVER NEB WITH WARM FRONT EXTENDING NE
INTO SRN MN AND WI THEN TO SE THRU IND AND SRN OH.  COLD FRONT
EXTENDS SW INTO SRN ROCKIES.  WITH DAYTIME HTNG CU AND TCU DEVELOPING
ACROSS RGN. TSRA CURRENTLY FIRING ALONG FRONT IN WCNTRL OH.

MODELS INITALIZED WELL WITH SFC LOW OVER NEB AT 12Z.  ETA/NGM/AVN
ALL PROG A LOW TO FORM ON THE COLD FRONT BY 00Z THU.  ETA AND NGM
ARE SLOWER WITH MOVEMENT OF LOW.  BOTH MOVE SFC LOW TO SERN SD BY
00Z WHILE FASTER AVN TAKES MOST ENERGY N AND MOVES LOW TO MN.  ATMOS
WILL REMAIN UNSTABLE THRU THURS.  COLD FRONT SHUD MOVE THRU LATE FRI
WITH TEMPS BACK TO NORMAL FOR WEEKEND.  ATMOS IS QUITE UNSTABLE WITH
CAPES 2000 TO 3000 J/KG AND LI/S NEG 4 TO NEG 6 THIS AFTN.  STILL
UNSTABLE CONDS AGAIN ON THURS WITH CAPES OF 1500 J/KG.  LACK OF
STRONG UPR LVL DYNAMICS SHUD KEEP TSTMS FROM FORMING.  WITH SLY FLOW
TEMPS WILL REMAIN WARM NEXT 48 HRS SO WILL GO ABV GUIDANCE THRU FRI.
MISFWA AVAIL.

.IWX...NONE.

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:34 PM ESTSevere Thunderstorm WarningIWXDeKalb46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.